Michigan, 2003Tornadoes and Hail in Michigan, June 8, 2003
June 8, 2003 · NWS GRR · 17 events in 13 counties and zones
10 hail, 5 thunderstorm wind, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $412,000
- Crop damage
- $245,000
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 8, 10:59 AM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 8, 10:59 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1159 AM EDT SUN JUN 8 2003
ONE LINE OF SHOWERS AND THUNDERSTORMS IS PUSHING
EAST OF BTL AND AMN. BEHIND THIS...SKIES HAVE
SCATTERED OUT AND THE ATMOSPHERE IS DESTABILIZING
...WITH LIFTED INDICES NOW LOWER THAN MINUS 4 DEG
C ACROSS NRN IN INTO THE BEH AREA. THE UPPER LEVEL
LOW WAS NOW OVER WI...AND MOVING EAST. A SECOND LINE
OF SHOWERS AND THUNDERSTORMS SHOULD DEVELOP OVER
ERN LAKE MI AND STRENGTHEN AS IT MOVE ACROSS SOUTHWEST
LOWER MI THIS AFTERNOON. ILX 12Z SOUNDING WAS VERY
DRY ABOVE 900 MB AND PRECIPITABLE WATER VALUES ARE UNDER
AN INCH. THUS THE LINE OF STORMS THAT DOES DEVELOP
SHOULD BE NARROW. WITH THE LOWERING WET BULB ZERO
VALUES AND INCREASING MID LEVEL WIND FIELDS ASSOCIATED
WITH THE APPROACHING UPPER LOW...SOME LARGE HAIL AND
DAMAGING WINDS APPEAR POSSIBLE FOR MUCH OF SOUTHWEST
LOWER MI. WILL NEED MONITOR TRENDS THROUGH THE AFTERNOON.
.GRR...NONE.
MJS
Hazardous weather outlook, Jun 8, 11:16 AM EST, 1 hour 24 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-091000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1216 PM EDT SUN JUN 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NOW ACROSS
ALL OF SOUTHWEST LOWER MICHIGAN...THIS AFTERNOON. THE
COMBINATION OF SUNSHINE AND INCREASING MOISTURE WILL DESTABILIZE
THE ATMOSPHERE...THIS AFTERNOON. A COLD FRONT WILL PUSH THROUGH
SOUTHWEST LOWER MICHIGAN DURING THIS TIME. THUNDERSTORMS ARE
EXPECTED TO FORM ALONG THIS FRONT. THE CONVECTION WILL BE
ENHANCED BY THE PASSAGE OF AN UPPER LEVEL LOW PRESSURE SYSTEM.
THE PRIMARY THREATS ARE HAIL UP TO AN INCH IN DIAMETER...AND
DAMAGING WINDS UP TO 70 MPH. THE MAIN TIME FRAME FOR SEVERE
THUNDERSTORMS IS BETWEEN 1 AND 6 PM. THE ESTIMATED STORM
MOTION IS NORTHEAST AT 40 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLD FRONT WILL MOVE ACROSS LOWER MICHIGAN LATER IN THE DAY ON
TUESDAY AND THIS WILL AGAIN RESULT IN THE RISK OF ISOLATED SEVERE
THUNDERSTORMS DURING TUESDAY AFTERNOON AND EVENING. WIND DAMAGE
WOULD BE THE GREATEST THREAT.
THE THUNDERSTORMS WE EXPECTED ON THURSDAY AND FRIDAY HAVE BEEN
DELAYED TO OVER THE WEEKEND. AT THAT POINT THE WARM AIR COMING
NORTH FOR THE GULF WILL CONVERGE ON COOLER AIR MOVING SOUTH FROM
CANADA. THIS BOUNDARY WILL BECOME STATIONARY NEAR LOWER MICHIGAN.
THUS THE CHANCE FOR MORE STRONG THUNDERSTORMS RETURNS YET AGAIN.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/GRR/ (ALL LOWER CASE)
MJS
In the hours before
Special weather statement, Jun 8, 12:26 PM EST, 14 minutes before
MIZ038>040-044>046-051-052-056>059-064>067-071>074-082300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
126 PM EDT SUN JUN 8 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
LAKE AND NEWAYGO
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MJSEvent by event
10 hail, 5 thunderstorm wind, 2 tornado. Local standard time, as filed.
Hail, Allegan
- When
- June 8, 12:40 PM EST to 12:55 PM EST
- Where
- Allegan County, Allegan
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 44.100, -85.450
Reports of one to as large as one and three quarters inch diameter hail were received from Allegan.
Hail, Allegan
- When
- June 8, 1:04 PM EST to 1:15 PM EST
- Where
- Allegan County, Dorr
- Measured
- 1 in hail
- Property damage
- $25,000
- Crop damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.767, -84.883
One inch diameter hail was reported in Dorr and three quarters inch hail fell in Wayland.
Hail, Kent
- When
- June 8, 1:08 PM EST to 1:20 PM EST
- Where
- Kent County, Kentwood
- Measured
- 1.25 in hail
- Property damage
- $100,000
- Crop damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.450, -84.433
Three quarters to one inch diameter hail was reported in Kentwood. The same storm produced a report of one and one quarters inch hail in Cascade and three quarters inch hail in Ada as it moved east across southern Kent county.
Hail, Mecosta
- When
- June 8, 2:15 PM EST
- Where
- Mecosta County, Barryton
- Measured
- 0.75 in hail
- Property damage
- $20,000
- Crop damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.533, -85.850
A report of three quarters inch hail was received from Barryton.
Hail, Ionia
- When
- June 8, 2:17 PM EST
- Where
- Ionia County, Ionia
- Measured
- 0.75 in hail
- Property damage
- $25,000
- Crop damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.733, -85.717
Three quarters inch diameter hail was reported five miles northwest of Ionia. An isolated report from the same location indicated that a lone tree had been blown down.
Hail, Clare
- When
- June 8, 2:50 PM EST
- Where
- Clare County, Clare
- Measured
- 1 in hail
- Property damage
- $30,000
- Crop damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.933, -85.750
A report of one inch diameter hail was received from Clare.
Hail, Gratiot
- When
- June 8, 2:50 PM EST
- Where
- Gratiot County, Perrinton
- Measured
- 0.75 in hail
- Property damage
- $20,000
- Crop damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.750, -85.150
A severe thunderstorm produced three quarters inch diameter hail in Perrinton.
Thunderstorm Wind, Ingham
- When
- June 8, 3:00 PM EST
- Where
- Ingham County, Leslie
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.983, -85.067
A severe thunderstorm wind gust blew a tree down and also blew some siding and shingles off of a home five miles northeast of Leslie.
Thunderstorm Wind, Clinton
- When
- June 8, 3:00 PM EST
- Where
- Clinton County, Hubbardston
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.817, -84.767
Several large tree limbs were blown down three miles east of Hubbardston.
Thunderstorm Wind, Kalamazoo
- When
- June 8, 4:30 PM EST
- Where
- Kalamazoo County, Kalamazoo
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.183, -84.683
A tree was blown down onto a house in Kalamazoo.
Hail, Lake
- When
- June 8, 4:35 PM EST
- Where
- Lake County, Baldwin
- Measured
- 0.75 in hail
- Property damage
- $20,000
- Crop damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.450, -84.433
Three quarters inch diameter hail was reported three miles south of Baldwin.
Tornado, Osceola
- When
- June 8, 4:51 PM EST
- Where
- Osceola County, Tustin
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 30 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.100, -84.867
A very brief touchdown of a tornado was received from Rose Lake. The touchdown only lasted for a few seconds and no damage was observed.
Thunderstorm Wind, Barry
- When
- June 8, 5:07 PM EST
- Where
- Barry County, Delton
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.283, -85.567
Two trees were blown down by a severe thunderstorm wind gust in Delton.
Hail, Eaton
- When
- June 8, 5:25 PM EST to 5:36 PM EST
- Where
- Eaton County, Bellevue
- Measured
- 0.75 in hail
- Property damage
- $20,000
- Crop damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.900, -85.850
Three quarters inch hail was reported in Bellevue and also two miles east of Grand Ledge.
Hail, Osceola
- When
- June 8, 5:28 PM EST
- Where
- Osceola County, Tustin
- Measured
- 0.75 in hail
- Property damage
- $20,000
- Crop damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 44.100, -85.450
A report of three quarters inch hail was received two miles east southeast of Tustin.
Tornado, Eaton
- When
- June 8, 5:45 PM EST
- Where
- Eaton County, Mulliken
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 30 yd
- Property damage
- $2,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.500, -85.400
A very brief tornado touchdown was reported in Mulliken, where a wooden swingset was displaced ten feet, the tops of two large pine trees were snapped off, and several five to six inch diameter limbs were blown down. The tornado was classified as a F0.
Thunderstorm Wind, Ingham
- When
- June 8, 6:05 PM EST
- Where
- Ingham County, Leslie
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.450, -85.017
A severe thunderstorm wind gust blew several trees down, removed some shingles from homes, and blew a few bricks across a street five miles east of Leslie.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, June 8, 20036 deaths · 1 event
- Rip Current in Florida, June 8, 20031 death · 10 injured · 1 event
- Rip Current in Florida, June 8, 20031 death · 1 event
- Tornadoes and Hail in Michigan, June 8, 2003$306,000 · F1 · 15 events
- Hail in Texas, June 8, 2003$250,000 · 1.75 in hail · 2 events
- Damaging Winds in New York, June 8, 2003$55,000 · 65 kt wind · 5 events
- Damaging Winds in Ohio, June 8, 20033 injured · $15,000 · 50 kt wind · 2 events
- Damaging Wind in Pennsylvania, June 8, 2003$35,000 · 50 kt wind · 1 event
- Flooding and Damaging Winds in Ohio, June 8, 2003$18,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Texas, June 8, 2003$20,000 · 52 kt wind · 3 events
- Damaging Wind in Pennsylvania, June 8, 2003$20,000 · 78 kt wind · 1 event
- Flash Flooding and Damaging Winds in North Carolina, June 8, 2003$11,000 · 65 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365293, 5365294, 5365295, 5364557, 5364640, 5364641, 5364642, 5364643, 5364644, 5364645, 5364646, 5364647, 5364648, 5364649, 5364650, 5364651, 5364652.